Files

Download

Download Full Text (334 KB)

Program

Internal Medicine

Training Level

Resident PGY 1

Institution

Henry Ford Hospital

Abstract

Statins are common lipid lowering agents used worldwide to reduce cardiovascular mortality. Statin induced myopathies vary widely in severity extending from myalgia’s to life threatening rhabdomyolysis or necrotizing autoimmune myopathy.Here we present a case of a 50 year old male with coronary artery disease and alcoholic liver cirrhosis with multiple recent admissions for spontaneous bacterial peritonitis. He was admitted to our institution from a subacute rehabilitation facility for symptomatic ascites and evaluation for liver transplant. His initial weakness and difficulty in mobilizing over the past week was attributed to his deconditioning from recent hospital stays however, during his evaluation he was noted to have rapidly progressive proximal muscle weakness. He became bed bound, unable to move his limbs against gravity and required a dobhoff for feeding over a period of 3-4 days. His Creatinine Phosphokinase was significantly elevated. He underwent extensive serological work-up for secondary autoimmune causes which were all negative. His 80mg of Atorvastatin (recently started at an outside institution 1 month prior) was ceased. Due to the ongoing progressive nature of his symptoms including a new oxygen requirement, he was started on IVIG with steroids immediately after muscle biopsy with excellent response. Over the following 5 days the patient came off oxygen, no longer required tube feedings and was able to sit up with minimal assistance. EMG and muscle biopsy demonstrated moderately active necrotizing myopathy with myofiber necrosis consistent with a statin induced necrotizing myopathy.This case highlights the rapidity of onset of symptoms that can sometimes be seen in statin induced myopathies and its excellent response to immune mediated agents if started promptly. Due to the pervasive use of statins worldwide, physicians of all backgrounds should be alert for any signs of its adverse effects.

Publication Date

5-2019

Rapidly Progressive Statin Induced Necrotizing Myopathy

Share

COinS